Viral TikTok 'Benadryl Challenge' Claims Life of 13-Year-Old Boy

by Staff Writer
April 19, 2023 at 11:05 AM UTC

Viral TikTok hallucination Benadryl challenge

Clinical Relevance: Teens may be viewing a social media trend that involves taking potentially lethal doses of Benadryl

  • A teenage boy died after taking up to 14 pills of Benadryl.
  • He got the idea after watching viral “Benadryl hallucination challenge” videos on TikTok.
  • Although TikTok and other social platforms have community standards prohibiting risky behavior, it tends to spread quickly among young people, sometimes leading to severe consequences.

A dangerous social media trend called the “Benadryl challenge” has claimed the life of a 13-year-old boy. 

The viral TikTok challenge involves taking massive amounts of Benadryl, the over-the-counter allergy drug, to get high and bring on hallucinations. Jacob Howard Stevens of Greenfield, Ohio died after taking 12-14 pills which immediately caused seizures, his father Justin Stevens told ABC 6 News.

“When he did, it all came at once, and it was too much for his body,” Stevens said in the televised interview. 

“No brain scan, there was nothing there. They said we could keep him on the vent, that he could lay there, but he will never open his eyes, he’ll never breathe, smile, walk, or talk,” he added.

Blue Whale Challenge

Girls Are Experiencing An Unprecedented Mental Health Crisis

Pediatric Mental Health Crisis Overwhelms EDs

What is the Benadryl Challenge?

The popular “hallucination game” has been circulating on social media channels since at least 2020. In August of that year, a 15-year-old girl from Oklahoma watched some related videos on TikTok. She died after taking a lethal amount of Benadryl. In May of 2020, Cook Children’s Hospital in Fort Worth, Texas said in a press release that they had admitted three teenagers after they had viewed videos urging them to take dozens of the allergy pills. 

Also in 2020, the US Food and Drug Administration (FDA) released a memo about the reckless trend. It warned, in part, that “taking higher than recommended doses of the common over-the-counter (OTC) allergy medicine diphenhydramine (Benadryl) can lead to serious heart problems, seizures, coma, or even death.” 

TikTok Response

The agency said it had reached out to TikTok, urging the company to remove all related videos from the platform. 

According to People, TikTok responded by expressing that its “deepest sympathies go out to the family.”

“At TikTok, we strictly prohibit and remove content that promotes dangerous behavior with the safety of our community as a priority. We have never seen this type of content trend on our platform and have blocked searches for years to help discourage copycat behavior,” the statement read.

“Our team of 40,000 safety professionals works to remove violations of our Community Guidelines and we encourage our community to report any content or accounts they’re concerned about,” TikTok said. Other social media platforms have similar guidelines and reporting policies. 

More Treacherous Trends

The Benadryl challenge is just one of dozens of potentially harmful trends making the rounds on social media. 

There’s the nutmeg challenge, where swallowing large amounts of the spice allegedly causes a buzz. Doing so can cause stomach pain, nausea, vomiting, blurred vision, fast heart rate, agitation, and hallucinations. More severe reactions include seizures and even death. 

Gulping down a spoonful of cinnamon without drinking water in the cinnamon challenge can cause choking, breathing difficulties, pneumonia, and long-term lung damage. 

The Blue Whale Challenge involves a series of self-harm tasks undertaken over several weeks. The end game is suicide

There’s also the pass out challenge where kids choke each other until they faint; the Orbeez challenge which involves shooting soft pellets from a real gun at strangers; and, the borg challenge  which dares users to chug a mix alcohol, electrolytes, caffeinated flavoring and water in a one-gallon jug to catch a buzz.  And the list goes on.

To keep kids safe,  keep both over the counter and prescription drugs away from children, the FDA said. Consider locking up these medications to prevent accidental overdose. Explain the dangers of hopping on risky social media trends.

“If you believe your child has taken too much medication and is hallucinating, can’t be awakened, has had or is having a seizure, has trouble breathing, has collapsed, or is showing other signs of drug misuse, call 911 to get immediate medical attention. Or contact poison control at 1-800-222-1222 or online,” the memo stated.

Commentary

Learning by Doing: Can Our Collective Experiences as Clinicians Improve Mental Health Care?

Drs Rush and Tramontin discuss how simple outcomes, often patient reported, could facilitate evidence-based decision making by clinicians, administrators, and payors and provide the foundation for a learning health care system.

A. John Rush and others

Narrative Review

Tech Gaming Designs, Neurodevelopmental Vulnerabilities, and Risks for Internet Gaming Disorder: What Clinicians Need to Know

The authors review the relevant research in the field of internet gaming disorder and provide an approach to identification and management.

Maneesh Chidambaram and others